Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2002, 9:06 PM EDT for Mercer County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 9:06 PM EDT (01:06 UTC)
- Expired
- Jul 29, 2002, 10:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 9:20 PM EDT | Thunderstorm Wind | Fredonia, PA | Thunderstorm winds downed numerous trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 7:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
920 WUUS51 KPBZ 300106 SVRPBZ PAC085-300200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 906 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 1000 PM EDT * AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HERMITAGE...MOVING EAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MERCER SHARON...AND STONEBORO... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:24 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 29, 7:24 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 724 PM EDT MON JUL 29 2002 UPDATING FOR THE SEVERE THUNDERSTORM WATCH. FCSTID = 66 PIT 70 85 64 88 / 60 30 10 10 HLG 71 84 64 89 / 60 30 20 10 MGW 72 85 65 89 / 60 30 20 10 ZZV 69 86 64 90 / 60 30 10 10 PHD 69 85 63 89 / 60 30 10 10 FKL 68 83 62 85 / 60 20 10 10 DUJ 68 83 62 85 / 60 20 10 10 LBE 69 84 63 87 / 60 30 20 10 BTP 68 83 62 85 / 60 20 10 10 IDI 69 84 63 87 / 60 30 20 10 ODM 68 80 60 84 / 60 40 20 10 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>022. CAT
In the hours before
Special weather statement, Jul 29, 7:11 PM EDT, 1 hour 55 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 711 PM EDT MON JUL 29 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS A LINE OF THUNDERSTORMS OVER WESTERN OHIO WILL BE MOVING THROUGH THE AREA OVER THE NEXT SEVERAL HOURS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING STRAIGHT LINE WINDS. THUNDERSTORMS ALSO ARE CAPABLE OF EXCESSIVE LIGHTNING AND BRIEF LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO FOR ANY UPDATES.
Special weather statement, Jul 29, 8:36 PM EDT, 30 minutes before
OHZ039>041-PAZ007-013-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 836 PM EDT MON JUL 29 2002 ...STRONG WIND GUSTS EXPECTED THROUGH 930 PM... A LINE OF THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS OF 35 TO 45 MPH AS IT MOVES TO THE EAST AROUND 40 MPH. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE STRASBURG...NEW PHILADELPHIA...CARROLLTON...MINERVA...COLUMBIANA... AND NEW CASTLE. RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.